Illinois, 2018

Dense Fog in Illinois, January 9 to 10, 2018

January 9 to 10, 2018 · NWS PAH · 19 events in 19 counties and zones

Widespread dense fog blanketed southern Illinois during the evening of the 9th. The dense fog reduced visibility to one-quarter mile or less.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog blanketed southern Illinois during the evening of the 9th. The dense fog reduced visibility to one-quarter mile or less. Visibility improved during the pre-dawn hours as southeast winds increased on the back side of high pressure over the central Appalachian Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 9, 5:23 PM CST, 37 minutes earlier.

Area forecast discussion, Jan 9, 5:23 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
523 PM CST Tue Jan 9 2018

.UPDATE...
Issued at 522 PM CST Tue Jan 9 2018

Updated for 00Z aviation forecast discussion.

&&

.SHORT TERM...(Tonight through Thursday)
Issued at 200 PM CST Tue Jan 9 2018

It is possible that we may need another Fog Advisory, particularly
in our north/west. However, we do have clouds/drizzle in the
forecast mention as well, and temps above freezing. May take a
similar approach to yesterday, and let the headline be issued as
conditions develop, if no offices add a headline east of the
Ozarks. This is due mainly to areal specificity, and if like this
morning, not many obs sites actually produced vsbys low enough to
verify, but it was a foggy/drizzly morning.

After that, we warm up nicely. We'll still likely see more clouds
than sun (if any), but the column warms nicely, and that is to be
enjoyed while we can (see long term). Pcpn chances (rain) crank up
Wed night and Thursday, but qpf by the end of the day Thursday
looks to be less than 1/2 inch on average.

.LONG TERM...(Thursday night through Tuesday)
Issued at 200 PM CST Tue Jan 9 2018

The primary forecast concern in the long term remains the potential
for accumulating wintry precipitation starting Thursday night and
continuing into Friday and Friday night. Forecast confidence is
increasing as models appear to be coming into better agreement, but
the finer scale details still have ample room to flux.

A deepening upper level trough over the southern Plains Thursday
evening is forecast to pivot east into the Lower Mississippi Valley
Thursday night and northeast into the Tennessee Valley on Friday and
the Ohio Valley Friday night. A strengthening surface low is
forecast to track northeast from the Lower Mississippi Valley into
the Appalachians by Friday evening. The circulation around the low
will bring another surge of arctic air into the forecast area
Thursday night into Friday. The overall impact will be widespread
precipitation Thursday night into at least Friday night.

Initially, temperatures will be warm enough to support all liquid
precipitation. However, as the arctic air mass undercuts a warm
layer aloft, a transition to a wintry mix of freezing rain and sleet
is expected. This should start in southeast Missouri and southern
Illinois overnight Thursday night, then spread east into southwest
Indiana and western Kentucky on Friday. Eventually, enough cold air
should sweep in to change all the precipitation over to snow. This
should occur more quickly in western portions of southeast Missouri
and southern Illinois, but may not happen until late Friday across
much of southwest Indiana and western Kentucky.

We still believe it is too soon to be throwing out location-specific
snow and ice accumulation totals at this juncture due to the fluid
nature of the situation. However, it does appear that southeast
Missouri and southern Illinois stand a better chance of substantial
snow and sleet accumulation on top of a layer of ice, while a
prolonged period of freezing rain is possible across southwest
Indiana and western Kentucky prior to a lighter accumulation of
snow. Keep in mind that we are still 48 to 60 hours from the event,
and it is likely that some model fluctuations may result in further
changes to the forecast.

While the bulk of the precipitation is expected to come to an end
Friday night, light snow showers may linger over northern and
eastern portions of the area into Saturday. A return to colder than
normal temperatures will also occur over the weekend as highs remain
below the freezing mark, and lows dip into the teens and possibly
even single digits. Wind chills may dip near the zero mark in
northern portions of the area Sunday morning and again Tuesday
morning. A couple of disturbances may bring brief periods of light
snow showers to portions of the area early next week, but any
accumulation should be minor compared to the late week system.

&&

.AVIATION...
Issued at 522 PM CST Tue Jan 9 2018

Flight restricted cigs/vsbys continue as low level moisture is
going nowhere fast. Cigs will continue to be below 1000 ft tonight
with cigs eventually dropping below 500 ft later on. Areas of
drizzle and/or light rain will be around as well. Vsbys will at
least be MVFR but drop to IFR. Winds will be light but then pick
up out of the south Wednesday morning and afternoon and become
gusty. We could see cigs rise to the 1500 ft range by late
afternoon, similar to today.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Jan 9, 2:43 PM CST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
243 PM CST Tue Jan 9 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
243 PM CST Tue Jan 9 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Areas of fog and drizzle will impact travel with lowered
visibility again tonight. Refer to the Special Weather Statement
for additional details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Our region will be in a transition zone of wintry precipitation that
is likely to impact travel Thursday night, Friday, and Friday night.
During this time, rain is forecast to change to a mix of freezing
rain and sleet, then eventually to snow, from west to east across
the region. The bulk of the precipitation is forecast to taper off
by late Friday night or early Saturday morning.

While it is still too early to specify exact timing and amounts, a
moderate accumulation of snow and sleet appears possible over top a
thin layer of ice in much of southern Illinois and southeast
Missouri. Meanwhile, more freezing rain is possible in southwest
Indiana and western Kentucky, ending in a light accumulation of
snow.

Over the weekend, the main story will be the arrival of much colder
air. Highs will be mainly in the 20s both days, with early morning
wind chills near zero Sunday morning. The cold air will persist
into early next week, so any snow and ice is likely to stick
around for some time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jan 9, 2:36 PM CST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
236 PM CST Tue Jan 9 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY,
METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE,
BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE,
PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE,
CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE,
HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE,
MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN,
DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON,
AND NEW MADRID
236 PM CST Tue Jan 9 2018

...AREAS OF FOG AND DRIZZLE AGAIN TONIGHT...

LOW CLOUDS...FOG...AND DRIZZLE WILL IMPACT AREA TRAVEL TONIGHT AND
EARLY WEDNESDAY MORNING. FORTUNATELY, TEMPERATURES WILL REMAIN
ABOVE FREEZING. HOWEVER, CAUTION IS STILL ADVISED OVER BRIDGES AND
OVERPASSES.

PLAN ON AT LEAST SOME IMPAIRMENT TO VISIBILITY IF TRAVELING
TONIGHT OR EARLY TOMORROW MORNING. USE YOUR LOW BEAM HEADLIGHTS
TO IMPROVE YOUR ABILITY TO SEE...AS WELL AS TO BE SEEN. ALLOW
YOURSELF A LITTLE EXTRA TIME TO REACH YOUR DESTINATION...AND DRIVE
A LITTLE SLOWER THAN USUAL TO INCREASE YOUR REACTION TIME TO ANY
POTENTIALLY UNFORESEEN HAZARD.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
January 9, 6:00 PM CST to January 10, 2:00 AM CST
Where
Alexander forecast zone
Reported by
ASOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Union

When
January 9, 6:00 PM CST to January 10, 2:00 AM CST
Where
Union forecast zone
Reported by
ASOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
January 9, 6:00 PM CST to January 10, 2:00 AM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
January 9, 6:00 PM CST to January 10, 2:00 AM CST
Where
Perry forecast zone
Reported by
ASOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
January 9, 6:00 PM CST to January 10, 2:00 AM CST
Where
Jefferson forecast zone
Reported by
ASOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
January 9, 6:00 PM CST to January 10, 2:00 AM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
January 9, 6:00 PM CST to January 10, 2:00 AM CST
Where
Williamson forecast zone
Reported by
ASOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
January 9, 6:00 PM CST to January 10, 2:00 AM CST
Where
Johnson forecast zone
Reported by
ASOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
January 9, 6:00 PM CST to January 10, 2:00 AM CST
Where
Pulaski forecast zone
Reported by
ASOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
January 9, 6:00 PM CST to January 10, 2:00 AM CST
Where
Massac forecast zone
Reported by
ASOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
January 9, 6:00 PM CST to January 10, 5:00 AM CST
Where
Wayne forecast zone
Reported by
ASOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, Edwards

When
January 9, 6:00 PM CST to January 10, 5:00 AM CST
Where
Edwards forecast zone
Reported by
ASOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
January 9, 6:00 PM CST to January 10, 5:00 AM CST
Where
Wabash forecast zone
Reported by
ASOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
January 9, 6:00 PM CST to January 10, 5:00 AM CST
Where
Hamilton forecast zone
Reported by
ASOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, White

When
January 9, 6:00 PM CST to January 10, 5:00 AM CST
Where
White forecast zone
Reported by
ASOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
January 9, 6:00 PM CST to January 10, 5:00 AM CST
Where
Saline forecast zone
Reported by
ASOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
January 9, 6:00 PM CST to January 10, 5:00 AM CST
Where
Gallatin forecast zone
Reported by
ASOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
January 9, 6:00 PM CST to January 10, 5:00 AM CST
Where
Hardin forecast zone
Reported by
ASOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
January 9, 6:00 PM CST to January 10, 5:00 AM CST
Where
Pope forecast zone
Reported by
ASOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732717, 732718, 732719, 732720, 732721, 732722, 732723, 732724, 732725, 732726, 732727, 732728, 732729, 732730, 732731, 732732, 732733, 732734, 732735.